Pennsylvania, 2019Flash Flooding in Pennsylvania, July 4 to 7, 2019
July 4 to 7, 2019 · NWS CTP · 11 events in 5 counties and zones
A Large upper level system moving through the Mid Atlantic resulted in a 3 day rain event that caused multiple flash floods through Central PA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Large upper level system moving through the Mid Atlantic resulted in a 3 day rain event that caused multiple flash floods through Central PA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 4, 7:02 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 4, 7:02 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
802 PM EDT Thu Jul 4 2019
.SYNOPSIS...
A large upper level ridge will keep the region warm and humid
for the rest of the week. Expect a chance of afternoon and
evening showers and thunderstorms right into the weekend, with
the potential for locally heavy rain. A drier air mass will
move down from central Canada late this weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Diurnal maximum of slow moving scattered showers and
thunderstorms with locally heavy rain was reached late this
afternoon, and cells continue to decrease in coverage and
intensity. Heaviest activity currently resides over the NW
Mountains and the mid Susquehanna River Valley. Earlier Flash
Flood Watch for the Laurel Highlands was cancelled as the air
mass has been worked over and only light stratiform rain lingers
from earlier convection over southeast Bedford County.
The majority of central PA will be dry by 9 pm for fireworks
displays, but some activity will linger through late evening,
most likely in the aforementioned areas (NW Mountains and
portions of the mid Susq River Valley). The light wind will
probably keep smoke dispersion poor.
Safety notes: Please remember to not be outside (lawn chairs,
blankets, boats) when a thunderstorm is visible and even if you
can only hear the thunder from a distant storm. Lightning can
strike up to 10 miles from where it is raining. A hard-topped
vehicle is a good option if you can't get inside a building.
Expect fog and low clouds to impact the region overnight as
very humid airmass keeps temps very mild.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Friday will be a near repeat, as we remain in a similar
airmass. Patchy fog should burn off fairly quickly Friday
morning, but it will remain muggy with scattered showers and
storms redeveloping in the heat of the day.
Temperatures will be seasonably warm, with highs in the low to
mid 80s for most locations.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Saturday will be yet another very warm and muggy day. Heat
index values are expected to peak in the mid to upper 90s in
the Lower Susquehanna Valley, which is just below heat advisory
criteria (100+). Scattered showers and storms will redevelop
and, with PWATs remaining near 2", locally heavy downpours are
expected.
A cold front will push southward across central PA on Sunday,
bringing some temporary relief from the very muggy weather.
Expect a drying trend early next week, as PWATs actually dip a
little below normal for Monday and Tuesday. The humidity will
gradually return, however, along with the potential for diurnal
convection later next week.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
00Z TAFS sent.
Convection fired up earlier this afternoon with weak south to
southeast flow and a very humid airmass in place.
It is rather warm aloft, so storms falling apart now. Most of
the widespread activity will be across the northeast and
northwest part of central PA for another hour or so.
Expect fog and lower clouds later tonight. Based timing on
trends from last night.
For Friday, still looking at a pattern like today. Based
convection on timing we had today.
For Saturday, the large scale flow opens up more. Thus expect
showers and storms to move along more.
Earlier discussion below.
Model guidance suggests a larger area of MVFR to IFR cigs will
develop late tonight into early Friday morning particularly
along and east of the Alleghenies. Then numerous showers/tstms
return on Fri with similar impacts to today.
.Outlook...
Sat...AM fog/low cigs. Sct-nmrs PM t-storm impacts.
Sun...PM t-storm psbl srn 1/3.
Mon...AM fog psbl nrn 1/2. PM t-storm psbl srn 1/4.
Tue...No sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...RXR
NEAR TERM...DeVoir/RXR
SHORT TERM...Evanego
LONG TERM...Evanego
AVIATION...Martin/RXR
Hazardous weather outlook, Jul 4, 5:52 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
652 PM EDT Thu Jul 4 2019
PAZ004>006-010>012-017>019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-052300-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
652 PM EDT Thu Jul 4 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms with heavy downpours are possible both
Friday and again on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024-025-033-034-052300-
Cambria-Blair-Somerset-Bedford-
652 PM EDT Thu Jul 4 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms with heavy downpours are possible both
Friday and again on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 4, 3:10 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service State College PA
410 PM EDT Thu Jul 4 2019
PAZ026-042100-
Huntingdon PA-
410 PM EDT Thu Jul 4 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
500 PM EDT...
At 409 PM EDT, Doppler radar indicated a strong thunderstorm near
Rockhill Furnace. This storm was nearly stationary and was producing
heavy rainfall.
In addition to the heavy rainfall, a wind gust between to 40 mph is
possible.
Locations impacted include...
Three Springs, Saltillo and Shirleysburg.
LAT...LON 4024 7807 4032 7799 4031 7786 4018 7795
TIME...MOT...LOC 2009Z 306DEG 3KT 4025 7797
DeVoir
Flash Flood, Warren
- When
- July 4, 8:25 PM EST to 11:30 PM EST
- Where
- Warren County, 0.5 mi E of Tidioute to 0.51 mi E of Tidioute
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- State Official
- Coordinates
- 41.680, -79.410
State Route 62 Flooded North of Tidioute.
Flash Flood, Somerset
- When
- July 5, 1:48 PM EST to 4:45 PM EST
- Where
- Somerset County, 0.9 mi SSE of Listie to 0.88 mi SSE of Listie
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- State Official
- Coordinates
- 40.017, -79.016
Piersol road flooded south of Listie.
Flash Flood, Somerset
- When
- July 5, 2:00 PM EST to 4:30 PM EST
- Where
- Somerset County, 0.37 mi NW of Wellscreek to 0.34 mi NW of Wellscreek
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.033, -79.005
Swift water rescue team activated for stranded residents in a Mobile Home Park 1 mile south of Friedens.
Flash Flood, Adams
- When
- July 5, 6:45 PM EST to 10:15 PM EST
- Where
- Adams County, 0.87 mi SW of Littlestown to 0.93 mi SW of Littlestown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.740, -77.090
Water flowing over multiple roads just south of Littlestown.
Flash Flood, Adams
- When
- July 5, 8:10 PM EST to 10:15 PM EST
- Where
- Adams County, 2.34 mi SSW of Whitehall to 2.3 mi NNW of Kingsdale
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.751, -77.142
Water running over College Mud Road. 4 inches of rainfall estimated.
Flash Flood, Lycoming
- When
- July 6, 3:56 PM EST
- Where
- Lycoming County, 0.52 mi E of Linden to 0.46 mi E of Linden
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.230, -77.140
Stream out of banks and water running over Hulings road.
Flash Flood, Somerset
- When
- July 7, 5:11 PM EST to 7:45 PM EST
- Where
- Somerset County, 1.7 mi ESE of Seanor to 1.62 mi ESE of Seanor
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.215, -78.849
Significant flooding along small creek near Jones Avenue.
Flash Flood, Cambria
- When
- July 7, 5:15 PM EST to 7:45 PM EST
- Where
- Cambria County, 0.06 mi SSW of Johnstown to 0.12 mi SSW of Johnstown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.329, -78.921
Flooding along William Penn Avenue.
Flash Flood, Somerset
- When
- July 7, 5:28 PM EST to 7:45 PM EST
- Where
- Somerset County, 1.63 mi WSW of Windber to 1.73 mi WSW of Windber
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.244, -78.860
Water Rescue on Cottage Lane along Paint Creek.
Flash Flood, Somerset
- When
- July 7, 5:55 PM EST to 7:45 PM EST
- Where
- Somerset County, 0.69 mi S of Foustwell to 0.59 mi S of Foustwell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.210, -78.900
Water rushing across Seanor Road between Windber and Hollsopple.
Flash Flood, Somerset
- When
- July 7, 6:18 PM EST to 7:45 PM EST
- Where
- Somerset County, 1.4 mi S of Windber to 1.29 mi S of Windber
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.230, -78.825
Jackson avenue Flooded and closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 4, 20191 death · 12 injured · 1 event
- Rip Current in Texas, July 4, 20191 death · 1 event
- Flash Flooding and Flooding in South Dakota, July 4 to 6, 2019$936,000 · 1 in hail · 5 events
- Tornado in Wisconsin, July 4, 2019$500,000 · EF0 · 1 event
- Damaging Wind in Iowa, July 4, 2019$400,000 · 70 kt wind · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 4, 2019$125,000 · 50 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 4, 2019$80,000 · 8 events
- Flash Flooding and Hail in Nebraska, July 4 to 5, 2019$58,000 · 1.75 in hail · 8 events
- Damaging Wind in South Carolina, July 4, 2019$75,000 · 56 kt wind · 1 event
- Damaging Wind in Michigan, July 4, 2019$70,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, July 4 to 5, 2019EF1 · 16 events
- Hail and Damaging Winds in North Carolina, July 4, 2019$40,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840684, 840716, 840725, 840726, 840739, 847475, 840778, 840779, 840789, 840790, 840808.